Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS La Crosse, WI

March 21, 2007Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 21, 2007, 4:44 PM CDT for Monroe County, Wisconsin. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 4:44 PM CDT (21:44 UTC)
Expired
Mar 21, 2007, 5:30 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Monroe County, WI

The radar

The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 4:55 PM CDTHAIL 11 Ne Sparta, WI
Mar 21, 4:55 PM CDTHAIL 11 N Sparta, WI
Mar 21, 5:05 PM CDTHAIL 0.88Fort Mc Coy, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 212144
SVRARX
WIC081-212230-
/O.NEW.KARX.SV.W.0001.070321T2144Z-070321T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR TUNNEL CITY...OR ABOUT NEAR TOMAH...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPARTA AND TOMAH AROUND 445 PM...
  JELLYSTONE PARK NEAR WARRENS AND I 94 EXIT 135 AROUND 450 PM...
  THE REZIN LANDING STRIP AND I 90 94 EXIT 48 AROUND 455 PM...
  SHENNINGTON AROUND 500 PM...
  NORMAY RIDGE AROUND 505 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4415 9090 4387 9089 4394 9032 4416 9033

$$

THOMPSON
4 follow-up statements
000 
WWUS53 KARX 212201
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT WED MAR 21 2007

WIC081-212230-
/O.CON.KARX.SV.W.0001.000000T0000Z-070321T2230Z/
MONROE WI-
500 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MONROE COUNTY...

AT 453 PM CDT...WEATHER SPOTTERS REPORTED PEA TO DIME SIZE HAIL
NEAR TOMAH. THE STORM PRODUCING THE HAIL WAS MOVING EAST AT 35 MPH 
AND WAS ALSO PRODUCING HEAVY RAIN AND DANGEROUS LIGHTNING. ANOTHER 
SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF SPARTA AND COULD BE 
PRODUCING HAIL THE SIZE OF NICKELS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORMAY RIDGE AROUND 505 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4415 9090 4387 9089 4394 9032 4416 9033

$$

THOMPSON
000 
WWUS53 KARX 212209
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT WED MAR 21 2007

WIC081-212230-
/O.CON.KARX.SV.W.0001.000000T0000Z-070321T2230Z/
MONROE WI-
509 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MONROE COUNTY...

AT 502 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING DIME TO NICKEL SIZE HAIL AT FORT MCCOY. THIS STORM WAS 
MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMAH AROUND 520 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4415 9090 4387 9089 4394 9032 4416 9033

$$

THOMPSON
000 
WWUS53 KARX 212223
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT WED MAR 21 2007

WIC081-212230-
/O.CON.KARX.SV.W.0001.000000T0000Z-070321T2230Z/
MONROE WI-
523 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MONROE COUNTY...

AT 455 PM...WEATHER SPOTTERS REPORTED HAIL THE SIZE OF QUARTERS ON 
HIGHWAY 21 BETWEEN ANGELO AND SPARTA.

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR VALLEY JUNCTION...OR 6 MILES
NORTHEAST OF TOMAH...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILL BLUFF STATE PARK AROUND 525 PM...
  NORMAY RIDGE AND SHENNINGTON AROUND 530 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4415 9083 4389 9083 4394 9032 4415 9032

$$

THOMPSON
000 
WWUS53 KARX 212229
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT WED MAR 21 2007

WIC081-212239-
/O.EXP.KARX.SV.W.0001.000000T0000Z-070321T2230Z/
MONROE WI-
529 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY EXPIRES
AT 530 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER 
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER IN MONROE COUNTY.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4415 9083 4389 9083 4394 9032 4415 9032

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:45 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 21, 1:45 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST FOCUS IS ON THE PCPN CHANCES.

THE COLD FRONT WILL SWEEP EAST ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING...EXITING ACROSS THE EASTERN GREAT LAKES BY 12Z
THU. THE 500 MB SHORTWAVE TROUGH DRIVING THE SYSTEM IS LAGGING
BEHIND THE FRONT...AND WILL SPIN ACROSS THE REGION ON THU MORNING.
THE BEST QG CONVERGENCE THROUGH THE LAYERS IS LOCATED ALONG AND JUST
BEHIND THE SFC FRONT...WITH A TIGHT LOW LEVEL THERMAL GRADIENT POST
THE FRONT. THE RUC POINTS TO STRONG 2-D FRONTOGENETIC LIFT IN THE
900:800 MB ALONG AND BEHIND THE FRONT. THE LOW LEVEL JET WILL
REASSERT ITSELF THIS EVENING...NOSING INTO SOUTHERN WI AT
00Z...SHIFTING INTO MICH OVERNIGHT. THE 850 MB MOISTURE TRANSPORT
MAX FOLLOWS SUIT. LOOKING AT THE SATURATION THOUGH...A
NORTHWEST-SOUTHEAST RUNNING X-SECTION ACROSS THE REGION PLACES THE
DEEPEST AND BEST SATURATION ALONG AND JUST BEHIND THE SFC FRONT.
THIS IS SUPPORTED BY THE RH FIELDS. SO...THE AREA SHOULD SEE
ADDITIONAL SHOWER/STORM DEVELOPMENT AS THE FRONT MOVES IN THIS
EVENING...WITH THIS ACTIVITY EXITING EAST/SOUTHEAST AFTER 12Z THU.
ANY CHANCE FOR SOME SEVERE WEATHER? MUCAPE OF 500-1000 J/KG PROGGED
ALONG AND EAST OF THE FRONT THIS EVENING...WITH 0-3KM SHEAR UPWARDS
OF 30 KTS. HOWEVER...RUC SFC BASED CIN IS 100-200 J/KG THIS EVENING
FOR THE FORECAST AREA. 1000:850 MB LAPSE RATES OF AROUND 7 C/KM ARE
EXPECTED FOR THE EVENING HOURS. ALL IN ALL...THE INSTABILITY
SUPPORTS A HAIL THREAT...WHILE THE 0-3 KM SHEAR AND LOW LEVEL LAPSE
RATES FAVOR SOME WIND THREAT. HOWEVER...THE HIGH SFC BASED CIN AND
STABILIZING LOW LAYER DUE TO RAINFALL SHOULD HELP MINIMIZE THIS.

THE FRONT LOOKS TO LAY UP FROM WEST TO EAST FROM THE MO RIVER VALLEY
INTO THE OH RIVER VALLEY ON THU...WHILE A SFC HIGH QUICKLY MOVES
ACROSS THE NORTHERN PLAINS AND ACROSS THE GREAT LAKE STATES.
CLEARING SKIES POST THE FRONT...ALONG WITH THE INFLUENCE OF THE
HIGH...SHOULD LEAD TO A MOSTLY/PARTLY SUNNY DAY. THE UPPER LEVEL
FLOW BECOMES MORE ZONAL BY THU NIGHT...WHICH SHOULD KEEP ANOTHER 500
MB SHORTWAVE TROUGH JUST TO THE NORTH AS IT SPINS ACROSS THE
CANADIAN/US BORDER TO ACROSS THE NORTHERN GREAT LAKES BY 12Z FRI.
THIS FEATURE/S FORCING AND MOISTURE SHOULD STAY MOSTLY NORTH OF THE
FORECAST AREA...SO MAYBE SOME CLOUDS ACROSS THE NORTHERN 1/3 OF THE
LOCAL AREA AS IT PASSES BY...BUT NO PCPN CHANCES EXPECTED AT THIS
MOMENT.

MEANWHILE TO THE SOUTH ON FRI...THAT LINGERING FRONTAL BOUNDARY WILL
COME BACK INTO THE FORECAST EQUATION...AS THE LOW LEVEL JET AND
MOISTURE TRANSPORT HELP SPARK MORE SHOWERS/STORMS ALONG AND NORTH OF
THE BOUNDARY. CURRENT EXPECTED POSITIONING ON THE FRONT WOULD KEEP
THESE CHANCES SOUTH OF THE AREA ON FRIDAY. SOME DIFFERENCES IN THE
MODELS CREEP UP FOR SAT THOUGH...AS THE GFS WANTS TO BRING THIS
FRONT BACK TO THE NORTH WHILE THE NAM SLIDES A HIGH BACK ACROSS THE
REGION AND KEEPS THE FRONT TO THE SOUTH. LATEST ENSEMBLE RUN
SUPPORTS THE DRIER NAM...AND WILL SIDE WITH IT.

OVERALL...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS
EVENING...TRACKING EAST OF THE AREA OVERNIGHT...WITH A SHOT FOR
SOME SEVERE WEATHER EARLY THIS EVENING. HIGH PRESSURE SHOULD THEN BE
THE MAIN WEATHER INFLUENCE FOR THE NEXT COUPLE DAYS...WITH PCPN
CHANCES UNCERTAIN ON SAT BASED ON MODEL DIFFERENCES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SLIDING A 500 MB
RIDGE ACROSS THE REGION BY THE END OF THE WEEKEND...BUT THEN SPIN A
SHORTWAVE TROUGH FROM THE CENTRAL PLAINS TO ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY SUNDAY NIGHT/MONDAY. THE GFS IS THE
STRONGER OF THE MODELS WITH THIS FEATURE...A BIT FARTHER SOUTH...AND
ALSO A TAD SLOWER. MEANWHILE AT THE SFC...A LOW WILL DEVELOP TO THE
WEST IN RESPONSE TO THE UPPER LEVEL FORCING...WHICH WILL LIFT A WARM
FRONT THROUGH THE AREA ON SUNDAY. DECENT LOW LEVEL JET AND RETURN
MOISTURE INTO AND ACROSS THE SFC FRONT...WHICH WOULD LEAD TO AREAS
OF RAIN AND EMBEDDED THUNDER NORTH OF THE WARM FRONT SAT NIGHT/SUN.
THE COLD FRONT WITH THIS SYSTEM THEN LOOKS TO SLIDE ACROSS THE
REGION ON MONDAY...CONTINUING THE THREAT FOR SHOWERS/STORMS.
SO...DESPITE THE CURRENT MODEL DIFFERENCES...DON/T SEE A BIG IMPACT
ON THE SENSIBLE WEATHER AT THIS MOMENT...WITH THE THREAT FOR SHOWER
AND STORMS MOVING IN BY SUNDAY AND CONTINUING THROUGH MONDAY. TUES
AND MOST OF WED LOOKS DRIER...BUT ANOTHER COLD FRONT COULD BEAR
DOWN ON THE REGION BY WED EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Mar 21, 4:02 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED MAR 21 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
402 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT
WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME
DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR
BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE
HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES
IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS.

WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN
AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES
DECREASING TO THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND
INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS
TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING
ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER
GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND
BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE
APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.